Kansas, 2022

Damaging Winds in Kansas, May 30, 2022

May 30, 2022 · NWS TOP · 2 events in 2 counties and zones

There were a few reports of strong winds and some minor damage with a few thunderstorms nearby during the overnight hours of 5/29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

There were a few reports of strong winds and some minor damage with a few thunderstorms nearby during the overnight hours of 5/29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 2:28 AM CST, 31 minutes earlier.

Area forecast discussion, May 30, 2:28 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
328 AM CDT Mon May 30 2022

.DISCUSSION...
Issued at 328 AM CDT Mon May 30 2022

Key Messages:

- Windy this morning

- Severe Storms Possible late afternoon into tonight

- Severe Storms Possible late afternoon Tuesday and evening

- Locally heavy rainfall possible Tuesday through Wednesday night

A well mixed boundary layer with a 65kt low level jet and tight
surface pressure gradient has resulted in a number of locations
gusting to near 50 mph early this morning. The strong wind gusts may
last through mid morning and have issued a Wind Advisory until 11am
this morning. Scattered showers and thunderstorms were moving
northeast within the low level jet and moisture axis early this
morning. Water vapor loop shows embedded weak waves moving northeast
out of Oklahoma into south central Kansas. These showers/storms may
produce some wind gusts of 55mph or higher as they move through.

The forecast for convection to fire near the dryline in parts of
north central and northeast Kansas late this afternoon continues.
Initial storm development near the dryline via CAMS looks to be near
or after 21Z in a instability axis of 2500-3000 J/kg of SBCAPE, near
70kts of effective shear and effective SRH of 200-250 m2/s2
forecast. Main hazards will be large hail, damaging winds and a few
tornadoes will be possible. During the evening hours and overnight
storms are forecast to form into line segments and clusters and move
southeast across northeast and east central Kansas posing mainly a
damaging wind threat along with some large hail as well. With all of
the moisture in place cannot rule out some locally heavy rainfall,
though storms will be moving near 45 to 50mph.

Where the front ends up on Tuesday will determine where another
round of severe convection will likely develop. As has been the
trend the last few days the front looks to stall either southeast of
I-35 or further south in southeast Kansas. The 850mb front looks to
lay across east central Kansas in the evening hours. Locally heavy
rainfall still looks possible given deep layer moisture and high
precipitable water values of 1.75 inches that are forecast along with
good moisture transport. Would not be surprised to see 1 to 2 inch
per hour rainfall rates at times.

Wednesday a mid level wave is forecast to move across the central
plains and again develop showers and thunderstorms across the area.
The 850 front may set up across east central Kansas with the surface
front in southern Kansas or northern Oklahoma. Convergence along the
850mb boundary Wednesday evening may lead to training storms and
another chance of locally heavy rainfall. However confidence is low
as the boundaries my set up to the south of the forecast area.

High pressure builds in for Thursday into Friday for a dry period
and cooler temperatures in the 70s. Storms will be possible Friday
night into Saturday as another shortwave moves across the central
Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1222 AM CDT Mon May 30 2022

LLWS continues through 14Z at the terminals with a 60-65kt low
level jet around 1500 AGL. Winds continue out of the south around
16-20kts with gusts to 30-35kts then decrease slightly after 02Z
Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 AM CDT this morning for
KSZ020>024-034>039-054-055-058.

&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, May 30, 2:48 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 AM CDT Mon May 30 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-310900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 AM CDT Mon May 30 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Isolated showers and storms through mid morning may produce wind
gusts around 55 mph.

A wind advisory is in effect until 11 am this morning for areas
along and west of Highway 75. South winds are forecast around 25
to 30 mph with gusts up to 50 mph. Driving high profile vehicles
could be difficult and boating may be dangerous.

Thunderstorms are expected to develop late this afternoon and into
the evening hours. Severe storms capable of producing very large
hail, damaging winds and few tornadoes are expected. The storms
are forecast to form into a line with damaging winds and hail
likely as they move southeast across northeast and east central
Kansas overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe storms are possible Tuesday afternoon and evening across
northeast and east central Kansas mainly southeast of a Council
Grove to Hiawatha line.

Repeated rounds of heavy rainfall Tuesday through Wednesday night
could lead to the redevelopment of flooding for areas that remain
saturated from recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 47 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riley

When
May 30, 2:59 AM CST to 3:00 AM CST
Where
Riley County, 3 mi ENE of Keats
Measured
59 kt (68 mph) estimated gust
Reported by
ASOS
Coordinates
39.241, -96.671

Measured at kmhk asos.

Thunderstorm Wind, Dickinson

When
May 30, 3:00 AM CST to 3:01 AM CST
Where
Dickinson County, Chapman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.020

Large tree blown over in city park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029131, 1029133.